Wisconsin, 2017

Hail and Damaging Winds in Wisconsin, July 15 to 16, 2017

July 15 to 16, 2017 · NWS MKX · 19 events in 9 counties and zones

A west to east line of thunderstorms slowly moved south across southern WI during the evening hours as a cold front passed. The thunderstorms produced sporadic wind damage and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A west to east line of thunderstorms slowly moved south across southern WI during the evening hours as a cold front passed. The thunderstorms produced sporadic wind damage and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 15, 8:20 PM CST, 20 minutes earlier.

Area forecast discussion, Jul 15, 8:20 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
920 PM CDT Sat Jul 15 2017

.UPDATE...Scattered strong thunderstorms will affect northern CWA
through the late evening. Would expect some weakening with loss of
insolation but expect at least the scattered activity to continue
into parts of the south, ending after midnight.

&&

.MARINE...Strong thunderstorms currently moving from Fox River
Valley southward toward western Sheboygan and Fond du Lac
counties, producing strong wind gusts of 50 kts. Currently moving
south, but if they expand eastward or drift southeast, will need
to issue Special Marine Warning. Strong thunderstorms have formed
along a cold front which will be moving south across southern Lake
Michigan overnight. Thunderstorms will end after midnight. Small
Craft Advisory remains in effect on Sunday.

&&

.PREV DISCUSSION... (Issued 654 PM CDT Sat Jul 15 2017)

UPDATE...Scattered thunderstorms developing as expected along
weak cold front over northern Wisconsin, extending roughly from
the bay of Green Bay to near Black River Falls. MUCape values of
2-4K joules and mid-level lapse rates of 7-8 degrees allowing even
weak convergence along the front to cause stronger updrafts and a
few severe storms north of Green Bay. Scattered storms should push
into northern CWA around 0130-02Z and progress southeast. Not sure
how much punch they'll have as they sag into southern half of CWA
but primary concerns are hail to 1-1.5" and gusts to 60 mph.

AVIATION(00Z TAFS)...Scattered storms have developed over central
WI and progressing southeast. Will affect southern WI from 0130z
until 06z or so. Still expect a period of lower MVFR cigs later
tonight into Sunday morning.

PREV DISCUSSION... (Issued 333 PM CDT Sat Jul 15 2017)

SHORT TERM...

Tonight...Forecast Confidence is Medium.

The SPC mesoanalysis site is showing an axis of high CAPE up to
4000 j/kg over central MN and northern/central WI as dewpoints
rise in the lower 70s just ahead of a weak mid-level shortwave.
There is currently one little storm developing in the southern
U.P. and this is in line with how the evolution of storms is
expected per the HRRR model and other meso models. The
approaching shortwave trough is apparent as a darker region on the
low level water vapor channel (GOES-16 Ch 10) and there are some
cu developing in this area. This is just ahead of the wind shift
to the northwest.

This is the area to watch over the next couple of hours for
convective development as it gets into central WI. The HRRR model
has been very consistent today, although has trended a little
slower with timing of storms through southern WI. This is on par
with the 12Z WRF and NAM models.

SPC expanded the slight risk a little to include all of southern
WI now. This is not a surprise, as any discrete cells that develop
toward central WI could evolve into a bowing line segment as they
organize and head south-southeast with the Corfidi vectors.

Sunday... Forecast confidence is High.

Light winds and lingering low level moisture during the overnight
hours could lead to patchy fog and low clouds over southern WI
late tonight into Sunday morning. Clouds will gradually scatter
out through the day and a steady northeast wind ushers drier air
into the region. High temps will be around 70 lakeshore and upper
70s well inland.

Sunday night and Monday...Forecast Confidence...High

An upper ridge extends into Wisconsin Monday with the digging
shortwave moving across the eastern Great Lakes. Weak 700 mb
downward motion. Weak warm air advection begins later monday at
850 mb. Surface high pressure across Wisconsin will be centered
across the Great Lakes Monday afternoon. While south winds develop
over south central Wisconsin, a lake Breeze will continue over
the southeast.

A strong cap will result in fair fair weather Cumulus.

LONG TERM...

Tuesday through Friday...Forecast Confidence...Medium

The upper flow becomes more zonal Tuesday and Tuesday night. The
zonal flow continues through Wednesday and Thursday and a bit more
northwest Friday, as a broad trough forms near and then just east
of the Hudson Bay area.

A warmer and more humid return flow sets up for Tuesday and
Wednesday. As the upper flow becomes more zonal, the chance of
thunderstorms will return from Tuesday evening into Friday with
several periods of thunderstorms. the best chances are Wednesday
into Thursday with a moderate to heavy rain potential, but there
are indications this may set up more towards central and northern
Wisconsin.

Saturday...Forecast Confidence...Medium

A rather strong shortwave moves across southern canada just north
of the Dakota's and Minnesota. The 00Z ECMWF is a little slower
with this, but both models bring another round of thunderstorms,
with heavy rains.

BEACHES...

Breezy north-northeast winds will cause high waves near the
lakeshore on Sunday. There is a high swim risk for all of the
lakeshore counties. A beach hazards statement will be in effect.

AVIATION(18Z TAFS)...

Scattered storms are expected along a weak cold front that will
slide through southern WI this evening. A few storms could be
severe with damaging winds and large hail. Stratus with ceilings
around 2000 feet, along with some patchy fog, will be possible in
the wake of the storms overnight. Clouds will gradually scatter
out early Sunday afternoon as drier air works into the area on
steady northeast winds.

MARINE...

North to northeast winds arriving in the wake of a passing cold
front should have gusts to 25 knots and result in waves of 4 to 6
feet on Sunday. Look for winds and waves to subside late Sunday
evening. A small craft advisory is in effect.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement from 9 AM CDT Sunday through Sunday
     evening for WIZ052-060-066-071-072.

LM...Small Craft Advisory from 9 AM Sunday to 1 AM CDT Monday for
     LMZ645-646.

     Small Craft Advisory from 9 AM to 10 PM CDT Sunday for LMZ643-
     644.

&&

Update...99
Tonight/Sunday and Aviation/Marine...99
Sunday Night through Saturday...99
Hazardous weather outlook, Jul 15, 5:03 PM CST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
603 PM CDT Sat Jul 15 2017

WIZ046-047-051-052-056>060-062>072-162315-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
603 PM CDT Sat Jul 15 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected this evening. A few of these
thunderstorms may become severe, producing damaging wind up to 60
mph, and large hail up to 1 inch. A Severe Thunderstorm Watch is
in effect until 1 am CDT.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

There is a high swim risk on Sunday. Dangerous swim conditions,
breaking waves and currents are expected along the Lake Michigan
shore. Stay away from dangerous areas like piers, breakwalls and
river outlets.

There is a chance for thunderstorms from Tuesday afternoon through
Saturday. Some of these thunderstorms could be strong, with heavy
rain possible. Keep up with the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ643>646-162315-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
603 PM CDT Sat Jul 15 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

Scattered thunderstorms are expected this evening. A few of these
thunderstorms may become severe, producing damaging wind up to 60
mph, and large hail up to 1 inch. A Severe Thunderstorm Watch is
in effect for the near shore waters until 1 am CDT.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Northeast winds and waves are expected to reach Small Craft
Advisory levels Sunday and Sunday night.

There is also a chance for thunderstorms from Tuesday afternoon
through Saturday. Some of these thunderstorms could be strong.

www.weather.gov/mkx

MBK

In the hours before

Special weather statement, Jul 15, 7:46 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
846 PM CDT SAT JUL 15 2017

WIZ051-052-160315-
Sheboygan-Fond Du Lac-
846 PM CDT SAT JUL 15 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN FOND DU
LAC AND NORTHWESTERN SHEBOYGAN COUNTIES INCLUDING LAKE WINNEBAGO...

At 845 PM CDT, strong thunderstorms were clustered near Kaukauna, or
9 miles east of Appleton, moving south at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fond Du Lac, Plymouth, North Fond Du Lac, Elkhart Lake, Southern Lake
Winnebago, Taycheedah, Greenbush, Mount Calvary, St. Cloud,
Glenbeulah, Peebles, Pipe, Calvary, Marytown and Johnsburg.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Lake Winnebago, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

A severe thunderstorm watch remains in effect until 100 AM CDT for
east central Wisconsin.

LAT...LON 4389 8816 4389 8797 4374 8798 4375 8853
      4389 8852 4389 8841 4394 8840 4394 8817
TIME...MOT...LOC 0145Z 359DEG 18KT 4424 8820

MRC
Special weather statement, Jul 15, 8:22 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
922 PM CDT SAT JUL 15 2017

WIZ046-047-056>058-160315-
Dodge-Columbia-Marquette-Green Lake-Sauk-
922 PM CDT SAT JUL 15 2017

...A STRONG THUNDERSTORM WILL AFFECT GREEN LAKE...NORTHEASTERN
COLUMBIA...MARQUETTE AND NORTHWESTERN DODGE COUNTIES...

At 921 PM CDT, a strong thunderstorm was located over Westfield, or
15 miles southwest of Wautoma, moving southeast at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Portage, Lake Wisconsin, Berlin, Pardeeville, Montello, Markesan,
Westfield, Princeton, Rio, Green Lake, Cambria, Lawrence, Fox Lake,
Packwaukee, Manchester, Wyocena, Oxford, Endeavor, Neshkoro and
Friesland.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

A severe thunderstorm watch remains in effect until 100 AM CDT for
south central and southeastern Wisconsin.

LAT...LON 4363 8889 4363 8885 4351 8884 4340 8958
      4364 8961 4364 8960 4398 8960 4398 8889
TIME...MOT...LOC 0221Z 336DEG 31KT 4387 8946

MRC

The radar

The Green Bay radar (KGRB), 89 km away, was scanning. The volume nearest the first event began at 02:36 UTC.

Open the radar archive at this moment

Event by event

14 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Green Lake

When
July 15, 8:40 PM CST
Where
Green Lake County, 0.99 mi W of Berlin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.970, -88.950

Thunderstorm Wind, Fond du Lac

When
July 15, 8:58 PM CST
Where
Fond du Lac County, 2.81 mi N of Brandon
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.770, -88.780

Trees down in yard with one landing on the home.

Hail, Fond du Lac

When
July 15, 9:05 PM CST
Where
Fond du Lac County, 0.69 mi N of Brandon
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
43.740, -88.770

Estimated wind gusts of 50 mph with 3/4 inch hail.

Thunderstorm Wind, Washington

When
July 15, 9:53 PM CST
Where
Washington County, 1.71 mi NE of Hartford Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
43.370, -88.380

Twenty foot flag pole broken.

Hail, Sauk

When
July 15, 10:20 PM CST
Where
Sauk County, 0.5 mi W of Baraboo
Measured
0.88 in hail
Reported by
Public
Coordinates
43.470, -89.740

Estimated wind gusts of 50 mph with nickel size hail.

Hail, Waukesha

When
July 15, 10:33 PM CST
Where
Waukesha County, 1.22 mi NE of Okauchee
Measured
1 in hail
Reported by
Public
Coordinates
43.130, -88.410

Thunderstorm Wind, Milwaukee

When
July 15, 10:40 PM CST
Where
Milwaukee County, 1.31 mi WSW of Uw-Milwaukee Campus
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.071, -87.903

Three trees down, some landing on homes.

Hail, Milwaukee

When
July 15, 10:45 PM CST
Where
Milwaukee County, 2.97 mi NW of Greenfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.975, -88.047

Hail, Dodge

When
July 15, 10:46 PM CST
Where
Dodge County, 1.22 mi SE of Richwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.220, -88.750

Thunderstorm Wind, Jefferson

When
July 15, 10:49 PM CST to 11:00 PM CST
Where
Jefferson County, 1.4 mi NNW of Jefferson to 0.78 mi SE of Ft Atkinson
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
43.017, -88.814

Sporadic tree damage including power lines down from Jefferson to Fort Atkinson.

Hail, Waukesha

When
July 15, 10:50 PM CST
Where
Waukesha County, 1.47 mi SSE of Dousman
Measured
0.88 in hail
Reported by
Public
Coordinates
43.000, -88.460

Thunderstorm Wind, Jefferson

When
July 15, 10:50 PM CST
Where
Jefferson County, 3.74 mi SW of Sullivan
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
42.980, -88.630

Several trees down.

Hail, Waukesha

When
July 15, 11:00 PM CST
Where
Waukesha County, 2.94 mi SSE of Dousman
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.980, -88.450

Hail, Walworth

When
July 15, 11:50 PM CST
Where
Walworth County, 2.63 mi SSE of Lake Geneva
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.564, -88.413

Hail, Walworth

When
July 15, 11:52 PM CST
Where
Walworth County, 1.23 mi NE of Pell Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.540, -88.350

Hail, Walworth

When
July 15, 11:52 PM CST
Where
Walworth County, 0.86 mi NW of Pell Lake
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.540, -88.380

Hail, Walworth

When
July 15, 11:52 PM CST
Where
Walworth County, 1.47 mi NNW of Pell Lake
Measured
1 in hail
Reported by
Public
Coordinates
42.550, -88.380

Hail, Walworth

When
July 15, 11:56 PM CST
Where
Walworth County, 1.23 mi NW of Genoa City
Measured
1 in hail
Reported by
Public
Coordinates
42.510, -88.350

Hail, Walworth

When
July 16, 12:00 AM CST
Where
Walworth County, Genoa City
Measured
1 in hail
Reported by
Public
Coordinates
42.500, -88.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712603, 712639, 712604, 712641, 712605, 712606, 712643, 712602, 712607, 712646, 712608, 712636, 712609, 712610, 712611, 712612, 712613, 712614, 712615.